More Teen Girls Faint After Vaccination
CDC Recommends Observing Patients for 15 Minutes After Vaccination
May 1, 2008 -- The CDC and FDA are getting more reports of people age 5 and older -- mostly teenage girls -- who faint soon after vaccination.
The CDC's advice: Health care providers should observe patients for 15 minutes after vaccination.
The Vaccine Adverse Events Reporting System (VAERS), a database run by the CDC and FDA, got 463 reports of fainting after vaccination in people age 5 and older in 2005-2007, compared to 203 reports in 2002-2004.
Most of the fainters were teenage girls. The CDC added three new vaccines for adolescents during 2005 and 2006: the meningococcal conjugate vaccine Menactra, the tetanus-diphtheria-pertussis vaccine (Adacel or Boostrix), and the HPV vaccine Gardasil for teenage girls. More vaccinations may have meant more opportunities to faint after vaccination.
About 7% of the fainting episodes had serious consequences, mainly when patients fell and hit their heads when they fainted. The CDC notes one fatal case -- a 15-year-old boy who died from head trauma after fainting. Serious cases weren't more common in 2005-2007 than in 2002-2004.
The figures, published in the CDC's Morbidity and Mortality Weekly Report, may not reflect the true number of people who faint after vaccination, since some cases may not get reported.